Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 22, 2024, 12:37 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 12:37 PM EDT (16:37 UTC)
- Expired
- May 22, 2024, 1:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:53 PM EDT | TSTM WND DMG | Lakewood, NY | A few trees down in the Lakewood area. |
| May 22, 1:25 PM EDT | TSTM WND DMG | Fredonia, NY | A few trees down in the Fredonia area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WUUS51 KBUF 221637
SVRBUF
NYC009-013-029-221730-
/O.NEW.KBUF.SV.W.0003.240522T1637Z-240522T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1237 PM EDT Wed May 22 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Western Cattaraugus County in western New York...
Western Erie County in western New York...
Chautauqua County in western New York...
* Until 130 PM EDT.
* At 1237 PM EDT, a severe thunderstorm was located near Wattsburg,
or 19 miles southeast of Erie, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Silver Creek, Falconer, Mayville, and Clymer.
This includes the following highways...
Interstate 90 between exits 58 and 61.
Interstate 86 between exits 4 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4228 7973 4230 7975 4260 7910
4200 7873 4200 7976
TIME...MOT...LOC 1637Z 249DEG 49KT 4201 7973
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ3 follow-up statements
125
WWUS51 KBUF 221659
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1259 PM EDT Wed May 22 2024
NYC009-013-029-221730-
/O.CON.KBUF.SV.W.0003.000000T0000Z-240522T1730Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
1259 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR WESTERN CATTARAUGUS...WESTERN ERIE AND CHAUTAUQUA COUNTIES...
At 1258 PM EDT, a severe thunderstorm was located near Long Point
State Park, or 12 miles west of Jamestown, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Silver Creek, Falconer, Mayville, and Clymer.
This includes the following highways...
Interstate 90 between exits 58 and 61.
Interstate 86 between exits 4 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4228 7973 4230 7975 4260 7910
4200 7873 4200 7976
TIME...MOT...LOC 1658Z 230DEG 33KT 4213 7947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP936
WWUS51 KBUF 221712
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
112 PM EDT Wed May 22 2024
NYC009-013-029-221730-
/O.CON.KBUF.SV.W.0003.000000T0000Z-240522T1730Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
112 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHWESTERN CATTARAUGUS...WESTERN ERIE AND CHAUTAUQUA
COUNTIES...
At 111 PM EDT, a severe thunderstorm was located 7 miles northwest of
Falconer, or 8 miles north of Jamestown, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dunkirk, Fredonia, Westfield, Silver Creek, Mayville, Long Point
State Park, Chautauqua Institution, Lake Erie State Park, Findley
Lake, and SUNY Fredonia.
This includes the following highways...
Interstate 90 between exits 58 and 61.
Interstate 86 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4228 7973 4230 7975 4260 7910
4219 7885 4208 7976
TIME...MOT...LOC 1711Z 233DEG 35KT 4221 7926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP208
WWUS51 KBUF 221724
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
124 PM EDT Wed May 22 2024
NYC009-013-029-221733-
/O.EXP.KBUF.SV.W.0003.000000T0000Z-240522T1730Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
124 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CATTARAUGUS...
WESTERN ERIE AND CHAUTAUQUA COUNTIES WILL EXPIRE AT 130 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 4227 7976 4228 7973 4230 7975 4260 7910
4219 7885 4208 7976
TIME...MOT...LOC 1723Z 222DEG 29KT 4229 7917
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:16 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 22, 11:16 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1116 AM EDT Wed May 22 2024 .SYNOPSIS... Another unseasonably warm day today with an increasing chance of showers and thunderstorms as a cold front approaches the region. Some of these storms may be strong to severe with strong gusty winds, hail and heavy rain. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SPC has maintained the slight risk for severe weather this afternoon and evening for all of Western and North Central NY. All the ingredients appear to be coming together for an active weather day this afternoon and evening with strong to severe storms possible. Diurnal heating ahead of an approaching cold front will push temperatures well into the 80s near 90F this afternoon. As the heat builds, SBCAPE values will reach to near 2000 j/kg. Shear profiles will increase with the approach of a shortwave trough, pushing into the Great Lakes, suggesting the potential for damaging winds and hail, with even a small corridor of enhanced low level helicity across southwest New York possibly favoring a few rotating cells. Additionally, with precipitable water values in the 1.50" to 2.00" range will 'likely' have the potential to produce very heavy rain. While flash flooding isn't the main concern it can't be ruled out. That being said, the HRRR and most mesoscale guidance brings convection into western New York between 1-3 pm with the arrival of the pre-frontal trough, although there is some uncertainty on how organized this activity will be. This activity should become more organized as it shifts east through the afternoon into early this evening. After this first wave of storms moves east...a secondary batch of less developed storms is possible just ahead and along the cold front late this evening into tonight. Showers and storms will exit to our east overnight or by early Thursday morning and then we should see dry quiet weather return to the region. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Thursday, some showers will linger into the first half of the morning, mainly for areas east of Lake Ontario. Clouds will decrease from northwest to southeast as drier air moves into the region behind the departing cold front. A cooler, but still above normal day on Thursday with afternoon highs mainly in the upper 60s to upper 70s from the higher terrain to the lower elevations respectively. Thursday night, fair dry weather will continue through the night as a ridge approaches, and as the region remains sandwiched between synoptic systems on the north and southeast sides. Lows on Thursday night will dip down to the low to mid 50s across the entire area. Dry conditions continue through the day on Friday as a ridge axis slowly approaches from the west. Temperatures will range from near 70 over the higher terrain east of Lake Ontario to the upper 70s and low 80s for the lower elevations south of Lake Ontario. Friday night, the ridge will continue to slowly approach and cross the region. Behind the passing ridge, a warm front approaching from the Ohio Valley will start to increase the potential for showers during the second half of the night. There is some timing uncertainty among guidance with the speed of the ridge crossing the region. Some models have the ridge moving through slower and showers not moving in until later in the day on Saturday, while other forecast guidance is a bit quicker with the showers moving into SW NY a few hours before daybreak. Temperatures Friday night will be in the low 50s to near 60. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Showers move into the area on Saturday as a few troughs track over the Great Lakes and southeast of the region. There is the potential that the showers over the forecast area are more scattered than thought the past few days. Guidance is starting to show some potential breaks in the showers for Saturday as the main batches of showers are closer to the troughs to the northwest and south. Guidance is also showing both the ridge and troughs all deamplifying, resulting in less forcing and some lowering potential for more organized showers for the day on Saturday. With daytime heating, there will be the potential for a few thunderstorms as well on Saturday. Fair conditions expected for Sunday as high pressure and a ridge quickly tracks across the region. The next round of showers approaches late Sunday night/Monday morning as a warm front, sfc low and trough slowly track toward and across the region. The weather remains showery through at least the rest of the long term period as these features cross the region. Temperatures for the period will be in the low 70s to mid 80s to start on Saturday. Day-to-day cooling will end the period on Tuesday with afternoon high temperatures in the low 60s to low 70s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A pre-frontal trough will enter western New York early this afternoon bringing increasing chances for showers and thunderstorms. Some of these storms could become strong to severe producing strong gusty winds, hail, and very heavy rain. With any of the showers or storms brief restrictions will be possible at area terminals. Showers and storms will continue into this evening and tonight as the cold front arrives and then works east through the area. Outlook... Thursday and Friday...Mainly VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday...Mainly VFR. && .MARINE... Modest south to southwest winds will develop today but conditions will likely remain below small craft levels. That said...a cold front will approach from the west with showers and thunderstorms blossoming this afternoon through this evening. Some of the stronger storms will have the potential to produce strong gusty winds and hail. With the frontal passage tonight showers and storms will diminish from west to east. After that...surface high pressure will build into the region for Thursday providing light winds and minimal wave action as we head towards the Memorial day weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...AR/TMA SHORT TERM...SW LONG TERM...SW AVIATION...AR/TMA MARINE...AR
Hazardous weather outlook, May 22, 4:55 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Wed May 22 2024 LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085- 230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are possible today and this evening. A few stronger storms will have the potential to produce some hail, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-230900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:40 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 22, 1:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| May 22, 1:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 64 min |
| May 22, 2:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| May 22, 3:13 PM EDT | Areal Flood Warning | BUF | Erie | 4 hr |
| May 22, 3:19 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| May 22, 3:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| May 22, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 64 min |
| May 22, 4:08 PM EDT | Special Marine Warning | BUF | 48 min | |
| May 22, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| May 22, 4:52 PM EDT | Special Weather Statement | BUF | Lewis | 23 min |
| May 22, 4:56 PM EDT | Special Marine Warning | BUF | 50 min | |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| May 22, 5:59 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
| May 22, 6:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.